Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A special class of nilmanifolds
admitting an Anosov diffeomorphism


Authors: Karel Dekimpe and Wim Malfait
Journal: Proc. Amer. Math. Soc. 128 (2000), 2171-2179
MSC (1991): Primary 58F15, 57R50, 20F34, 20F18
DOI: https://doi.org/10.1090/S0002-9939-99-05337-X
Published electronically: November 23, 1999
MathSciNet review: 1664349
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A nilmanifold admits an Anosov diffeomorphism if and only if its fundamental group (which is finitely generated, torsion-free and nilpotent) supports an automorphism having no eigenvalues of absolute value one. Here we concentrate on nilpotency class 2 and fundamental groups whose commutator subgroup is of maximal torsion-free rank. We prove that the corresponding nilmanifold admits an Anosov diffeomorphism if and only if the torsion-free rank of the abelianization of its fundamental group is greater than or equal to 3.


References [Enhancements On Off] (What's this?)

  • 1. Anosov, D. Geodesic flow on closed Riemannian manifolds with negative curvature. Proc. Steklov Inst., 90, 1969. MR 36:7157
  • 2. Malfait, W. Anosov diffeomorphisms on nilmanifolds of dimension at most six. 1998. Preprint.
  • 3. Manning, A. There are no new Anosov diffeomorphisms on tori. Amer. J. Math., 1974, 96 (3), pp. 1-99. MR 50:11324
  • 4. Porteous, H. L. Anosov diffeomorphisms of flat manifolds. Topology, 1972, 11, pp. 307-315. MR 45:6035
  • 5. Smale, S. Differentiable dynamical systems. Bull. Amer. Math. Soc., 1967, 73, pp. 747-817. MR 37:3598

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58F15, 57R50, 20F34, 20F18

Retrieve articles in all journals with MSC (1991): 58F15, 57R50, 20F34, 20F18


Additional Information

Karel Dekimpe
Email: Karel.Dekimpe@kulak.ac.be

Wim Malfait
Email: Wim.Malfait@kulak.ac.be

DOI: https://doi.org/10.1090/S0002-9939-99-05337-X
Keywords: Anosov diffeomorphism, nilmanifold, free 2-step nilpotent Lie algebra, hyperbolic automorphism
Received by editor(s): August 5, 1998
Published electronically: November 23, 1999
Additional Notes: Both authors are Postdoctoral Fellows of the Fund for Scientific Research – Flanders (Belgium) (F.W.O.).
Communicated by: Józef Dodziuk
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society